Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Analysis and Geometry in Metric Spaces

Ed. by Ritoré, Manuel


CiteScore 2017: 0.65

SCImago Journal Rank (SJR) 2017: 1.063
Source Normalized Impact per Paper (SNIP) 2017: 0.833

Mathematical Citation Quotient (MCQ) 2017: 0.86

Open Access
Online
ISSN
2299-3274
See all formats and pricing
More options …

Spectral Calculus and Lipschitz Extension for Barycentric Metric Spaces

Manor Mendel
  • Mathematics and Computer Science Department, The Open University of Israel, 1 University Road, P.O. Box 808, Raanana 43107, Israel
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Assaf Naor
Published Online: 2013-05-28 | DOI: https://doi.org/10.2478/agms-2013-0003

Abstract

The metric Markov cotype of barycentric metric spaces is computed, yielding the first class of metric spaces that are not Banach spaces for which this bi-Lipschitz invariant is understood. It is shown that this leads to new nonlinear spectral calculus inequalities, as well as a unified framework for Lipschitz extension, including new Lipschitz extension results for CAT (0) targets. An example that elucidates the relation between metric Markov cotype and Rademacher cotype is analyzed, showing that a classical Lipschitz extension theorem of Johnson, Lindenstrauss and Benyamini is asymptotically sharp.

Keywords: Markov cotype; Lipschitz extension; CAT (0) metric spaces; nonlinear spectral gaps

MSC: 54C20; 53C21; 46B85

  • [1] A. Andoni, A. Naor, and O. Neiman. Snowflake universality of Wasserstein spaces. Preprint, (2010).Google Scholar

  • [2] A. Andoni, A. Naor, and O. Neiman. On isomorphic dimension reduction in `1. Preprint, (2011).Google Scholar

  • [3] K. Ball. Markov chains, Riesz transforms and Lipschitz maps. Geom. Funct. Anal., 2(2):137-172, (1992).CrossrefGoogle Scholar

  • [4] K. Ball. The Ribe programme. Séminaire Bourbaki, exposé 1047, (2012).Google Scholar

  • [5] K. Ball, E. A. Carlen, and E. H. Lieb. Sharp uniform convexity and smoothness inequalities for trace norms. Invent. Math., 115(3):463-482, (1994).Google Scholar

  • [6] W. Ballmann. Lectures on spaces of nonpositive curvature, volume 25 of DMV Seminar. Birkhäuser Verlag, Basel, 1995. With an appendix by Misha Brin.Google Scholar

  • [7] Y. Benyamini and J. Lindenstrauss. Geometric nonlinear functional analysis. Vol. 1, volume 48 of American Mathematical Society Colloquium Publications. American Mathematical Society, Providence, RI, (2000).Google Scholar

  • [8] J. Bourgain. A counterexample to a complementation problem. Compositio Math., 43(1):133-144, (1981).Google Scholar

  • [9] M. R. Bridson and A. Haefliger. Metric spaces of non-positive curvature, volume 319 of Grundlehren der MathematischenWissenschaften [Fundamental Principles of Mathematical Sciences]. Springer-Verlag, Berlin, (1999).Google Scholar

  • [10] B. Brinkman, A. Karagiozova, and J. R. Lee. Vertex cuts, random walks, and dimension reduction in series-parallel graphs. In STOC’07-Proceedings of the 39th Annual ACM Symposium on Theory of Computing, pages 621-630. ACM, New York, (2007).Google Scholar

  • [11] A. Brudnyi and Y. Brudnyi. Methods of geometric analysis in extension and trace problems. Volume 2, volume 103 of Monographs in Mathematics. Birkhäuser/Springer Basel AG, Basel, (2012).Google Scholar

  • [12] T. Christiansen and K. T. Sturm. Expectations and martingales in metric spaces. Stochastics, 80(1):1-17, (2008).Google Scholar

  • [13] J. Ding, J. R. Lee, and Y. Peres. Markov type and threshold embeddings. Preprint available at http://arxiv.org/abs/1208.6088,(2012).Google Scholar

  • [14] S. Doss. Moyennes conditionnelles et martingales dans un espace métrique. C. R. Acad. Sci. Paris, 254:3630-3632, (1962).Google Scholar

  • [15] A. Dvoretzky. Some results on convex bodies and Banach spaces. In Proc. Internat. Sympos. Linear Spaces (Jerusalem, 1960), pages 123-160. Jerusalem Academic Press, Jerusalem, (1961).Google Scholar

  • [16] M. Émery. Stochastic calculus in manifolds. Universitext. Springer-Verlag, Berlin, 1989. With an appendix by P.-A. Meyer.CrossrefGoogle Scholar

  • [17] A. Es-Sahib and H. Heinich. Barycentre canonique pour un espace métrique à courbure négative. In Séminaire de Probabilités, XXXIII, volume 1709 of Lecture Notes in Math., pages 355-370. Springer, Berlin, (1999).Google Scholar

  • [18] T. Figiel. On the moduli of convexity and smoothness. Studia Math., 56:121-155, (1976).Google Scholar

  • [19] T. Figiel, W. B. Johnson, and G. Schechtman. Factorizations of natural embeddings of lnp into Lr . I. Studia Math., 89(1):79-103, (1988).Google Scholar

  • [20] M. Gromov. Random walk in random groups. Geom. Funct. Anal., 13(1):73-146, (2003).CrossrefGoogle Scholar

  • [21] A. Grothendieck. Résumé de la théorie métrique des produits tensoriels topologiques. Bol. Soc. Mat. São Paulo, 8:1-79, (1953).Google Scholar

  • [22] S. Heinrich. Ultraproducts in Banach space theory. J. Reine Angew. Math., 313:72-104, (1980).Google Scholar

  • [23] W. B. Johnson and J. Lindenstrauss. Extensions of Lipschitz mappings into a Hilbert space. In Conference in modern analysis and probability (New Haven, Conn., 1982), volume 26 of Contemp. Math., pages 189-206. Amer. Math. Soc., Providence, RI, (1984).Google Scholar

  • [24] W. B. Johnson, J. Lindenstrauss, and G. Schechtman. Extensions of Lipschitz maps into Banach spaces. Israel J. Math., 54(2):129-138, (1986).Google Scholar

  • [25] W. B. Johnson, H. P. Rosenthal, and M. Zippin. On bases, finite dimensional decompositions and weaker structures in Banach spaces. Israel J. Math., 9:488-506, (1971).Google Scholar

  • [26] J. Jost. Nonpositive curvature: geometric and analytic aspects. Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel, (1997).Google Scholar

  • [27] N. J. Kalton. Spaces of Lipschitz and Hölder functions and their applications. Collect. Math., 55(2):171-217, (2004).Google Scholar

  • [28] N. J. Kalton. Lipschitz and uniform embeddings into `1. Fund. Math., 212(1):53-69, (2011).Google Scholar

  • [29] N. J. Kalton. The uniform structure of Banach spaces. Math. Ann., 354(4):1247-1288, (2012).Google Scholar

  • [30] M. Kapovich and B. Leeb. On asymptotic cones and quasi-isometry classes of fundamental groups of 3-manifolds. Geom. Funct. Anal., 5(3):582-603, (1995).CrossrefGoogle Scholar

  • [31] M. D. Kirszbraun. Über die zusammenziehenden und Lipschitzchen Transformationen. Fundam. Math., 22:77-108, (1934).Google Scholar

  • [32] U. Lang. Extendability of large-scale Lipschitz maps. Trans. Amer. Math. Soc., 351(10):3975-3988, (1999).Google Scholar

  • [33] U. Lang, B. Pavlovic, and V. Schroeder. Extensions of Lipschitz maps into Hadamard spaces. Geom. Funct. Anal., 10(6):1527-1553, (2000).CrossrefGoogle Scholar

  • [34] U. Lang and T. Schlichenmaier. Nagata dimension, quasisymmetric embeddings, and Lipschitz extensions. Int. Math. Res. Not., (58):3625-3655, (2005).CrossrefGoogle Scholar

  • [35] U. Lang and V. Schroeder. Kirszbraun’s theorem and metric spaces of bounded curvature. Geom. Funct. Anal., 7(3):535-560, (1997).CrossrefGoogle Scholar

  • [36] J. R. Lee and A. Naor. Extending Lipschitz functions via random metric partitions. Invent. Math., 160(1):59-95, (2005).Google Scholar

  • [37] J. Lindenstrauss and A. Pełczynski. Absolutely summing operators in Lp-spaces and their applications. Studia Math., 29:275-326, (1968).Google Scholar

  • [38] J. Lindenstrauss and H. P. Rosenthal. The Lp spaces. Israel J. Math., 7:325-349, (1969).Google Scholar

  • [39] K. Makarychev and Y. Makarychev. Metric extension operators, vertex sparsifiers and Lipschitz extendability. In 51th Annual IEEE Symposium on Foundations of Computer Science, pages 255-264, (2010).Google Scholar

  • [40] B. Maurey. Théorèmes de factorisation pour les opérateurs linéaires à valeurs dans les espaces Lp. Société Mathématique de France, Paris, 1974. With an English summary, Astérisque, No. 11.Google Scholar

  • [41] B. Maurey. Type, cotype and K-convexity. In Handbook of the geometry of Banach spaces, Vol. 2, pages 1299-1332. North-Holland, Amsterdam, (2003).Google Scholar

  • [42] M. Mendel and A. Naor. Metric cotype. Ann. of Math. (2), 168(1):247-298, (2008).Google Scholar

  • [43] M. Mendel and A. Naor. Nonlinear spectral calculus and super-expanders. To appear in Inst. Hautes Études Sci. Publ. Math., available at http://arxiv.org/abs/1207.4705,(2012).Google Scholar

  • [44] M. Mendel and A. Naor. Expanders with respect to Hadamard spaces and random graphs. Preprint, (2013).Google Scholar

  • [45] M. Mendel and A. Naor. Markov convexity and local rigidity of distorted metrics. J. Eur. Math. Soc. (JEMS), 15(1):287-337, (2013).CrossrefGoogle Scholar

  • [46] V. D. Milman and G. Schechtman. Asymptotic theory of finite-dimensional normed spaces, volume 1200 of Lecture Notes in Mathematics. Springer-Verlag, Berlin, 1986. With an appendix by M. Gromov.Google Scholar

  • [47] G. J. Minty. On the extension of Lipschitz, Lipschitz-Hölder continuous, and monotone functions. Bull. Amer. Math. Soc., 76:334-339, (1970).Google Scholar

  • [48] A. Naor. A phase transition phenomenon between the isometric and isomorphic extension problems for Hölder functions between Lp spaces. Mathematika, 48(1-2):253-271 (2003), (2001).CrossrefGoogle Scholar

  • [49] A. Naor. An introduction to the Ribe program. Jpn. J. Math., 7(2):167-233, (2012).Google Scholar

  • [50] A. Naor, Y. Peres, O. Schramm, and S. Sheffield. Markov chains in smooth Banach spaces and Gromov-hyperbolic metric spaces. Duke Math. J., 134(1):165-197, (2006). Google Scholar

  • [51] A. Naor and G. Schechtman. Remarks on non linear type and Pisier’s inequality. J. Reine Angew. Math., 552:213-236, (2002).Google Scholar

  • [52] A. Naor and L. Silberman. Poincaré inequalities, embeddings, and wild groups. Compos. Math., 147(5):1546-1572, (2011).Google Scholar

  • [53] A. Navas. An L1 ergodic theorem with values in a non-positively curved space via a canonical barycenter map. Ergodic Theory Dynam. Systems, FirstView:1-15.Google Scholar

  • [54] S.-i. Ohta. Extending Lipschitz and Hölder maps between metric spaces. Positivity, 13(2):407-425, (2009).CrossrefGoogle Scholar

  • [55] S.-i. Ohta. Markov type of Alexandrov spaces of non-negative curvature. Mathematika, 55(1-2):177-189, (2009).Google Scholar

  • [56] A. Pietsch. Absolut p-summierende Abbildungen in normierten Räumen. Studia Math., 28:333-353, (1966/1967).Google Scholar

  • [57] G. Pisier. Martingales with values in uniformly convex spaces. Israel J. Math., 20(3-4):326-350, (1975).Google Scholar

  • [58] G. Schechtman. More on embedding subspaces of Lp in lnr . Compositio Math., 61(2):159-169, (1987).Google Scholar

  • [59] K.-T. Sturm. Nonlinear martingale theory for processes with values in metric spaces of nonpositive curvature. Ann. Probab., 30(3):1195-1222, (2002).Google Scholar

  • [60] K.-T. Sturm. Probability measures on metric spaces of nonpositive curvature. In Heat kernels and analysis on manifolds, graphs, and metric spaces (Paris, 2002), volume 338 of Contemp. Math., pages 357-390. Amer. Math. Soc., Providence, RI, (2003).Google Scholar

  • [61] M. Talagrand. Embedding subspaces of L1 into lN1 . Proc. Amer. Math. Soc., 108(2):363-369, (1990).Google Scholar

About the article

Received: 2013-01-21

Accepted: 2013-05-12

Published Online: 2013-05-28


Citation Information: Analysis and Geometry in Metric Spaces, Volume 1, Pages 163–199, ISSN (Online) 2299-3274, DOI: https://doi.org/10.2478/agms-2013-0003.

Export Citation

©2013 Versita Sp. z o.o.. This content is open access.

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Assaf Naor
Comptes Rendus Mathematique, 2015, Volume 353, Number 11, Page 991
[2]
Yongdo Lim
Journal of Mathematical Analysis and Applications, 2018, Volume 459, Number 1, Page 291
[3]
Assaf Naor and Yuval Rabani
Israel Journal of Mathematics, 2017, Volume 219, Number 1, Page 115

Comments (0)

Please log in or register to comment.
Log in